Possible alendronate-induced polyarticular synovitisK Gökkus1, G Yazicioglu2, E Sagtas3, A Uyan4, AT Aydin1
1 Department of Orthopaedics and Trauma, Antalya Memorial Hospital, Antalya, Turkey
2 Department of Endocrinolgy and Metabolism Disease, Antalya Memorial Hospital, Antalya, Turkey
3 Department of Radiodiagnostic, Antalya Memorial Hospital, Antalya, Turkey
4 Department of Physical Therapy and Rehabilitation, Zirve University, Gaziantep, Turkey
We present a case of polyarticular synovitis following alendronate treatment for osteoporosis.
Keywords: Adverse event, alendronate, drug adverse effect, osteoporosis, polyarthritis, synovitis
Bisphosphonates are a widely used drug class for diseases associated with bone resorption. They can be used in the treatment of osteoporosis and skeletal complications in patients with osteoporosis, Paget's disease of bone, multiple myeloma, hypercalcemia of malignancy, and bone metastases. , Despite reports of osteonecrosis of the jaw following the use of nitrogen containing bisphosphonates in the oncology setting, they continue to be used as benefits outweigh risks. ,,
An association between alendronate and synovitis was first reported by the Uppsala monitoring centre in 2003 based on 8 cases enlisted in their database. 
We present in this paper a case of possible alendronate induced synovitis for its rarity and its potential to be overlooked by orthopedicians.
A 57 year old post menopausal woman came to the endocrinology department for a routine examination. When a DEXA scan showed osteoporosis, she was advised to take 70 mg/week of alendronate. She developed pain and swelling of the right wrist joint on Day 2 and the symptoms continued through Day 7. She took the next dose on Day 8 and she now developed right shoulder pain apart from the right wrist joint pain. On Day 11, she undrwent investigations for polyarthritis [ESR 87 mm, elevated C-reactive protein 50.8 mg/L]. HLA B27, uric acid and anti-nuclear antibodu were within normal limits and the rheumatoid factor was negative. She was started on diclofenac sodium and received the third dose of alendronate on Day 15 following which she developed right knee joint swelling. The pain was severe and there was generalized malaise. She herself noticed the association between drug administration and the joint pains.
Physical examination revealed pain and limitation of movement in the right shoulder and right knee with prominent effusion in the suprapatellar pouch. Plain radiographs (antero-posterior (AP) and lateral view) of the knee and shoulder revealed soft tissue effusion. Magnetic resonance imaging (MRI) scans of the knee demonstrated a suprapatellar pouch effusion and synovial tissue thickening in the joint [Figure 1]. Alendronate was now considered as the potential causative agent and was dsicontinued. She had a full recovery (she showed good progression and arthritic complaints were resolved in 3-4 days after the discontinuation) and ESR and C-reactive protein levels decreased to normal after discontinuation of alendronate (1 week after discontinuation).
Amino-containing BPs such as alendronate (4-amino-1-hydroxybutylidene-bisphosphonate) have proinflammatory properties and can cause an acute phase response. , The basis for these pharmacological properties is unclear. ,
An acute phase response (ESR and CRP levels were elevated) was noted in our case. After discontinuation of alendronic acid, ESR and CRP levels became normal. These findings in our case suggested alendronate-induced polyarticular synovitis.
IV administration of BPs (e.g., pamidronate, ibandronate, zoledronate) generally produces more adverse effects than oral administration. These adverse effects are considered to depend on the route of administration. Symptoms such as myalgia, arthralgia, and bone pain with or without flu-like symptoms [systemic acute phase reactions with fever and general fatigue and with a number of well-delineated biochemical changes in C-reactive protein (CRP), lymphocyte count, and serum zinc concentration] are generally associated with IV administration of BPs. , These adverse effects, which appear within 24 h after the first dose administration, may persist for a couple of days. Like all pharmacologic agents, these adverse effects are dose dependent (within the therapeutic range), most of the time, and they are not seen in future administrations. ,
According to the recently published data from major clinical studies about oral alendronate and risedronate [in accordance with evidence-based medicine (EBM)-based guidelines, which state that this drug group is most widely used in osteoporosis treatment], musculoskeletal adverse effects are seen less frequently than IV of BPs. ,,
Since once-a-week dosing regimens have shown a reduction in the incidence of upper gastrointestinal adverse effects ,, and improvement in the patients' overall convenience, compliance, and adherence to oral BPs, ,, most patients with osteoporosis are currently treated with alendronate (70 mg/oral) or risendronate (35 mg/oral). ,
The patients reported more musculoskeletal adverse effects following weekly, single-dose oral administration of alendronate and risedronate in clinical practice. 
An association between alendronate has been described by a few authors in literature. ,,,
The present report adds to the existing body of evidence and will help warn orthopedic surgeons of this rare possibility. The withdrawal of alendronate is the treatment of choice in those cases. Alendronate should be considered as a possible cause of synovitis or polyarthritis in patients treated with this agent in the absence of any other pathology.
Our study is limited by lack of dechallenge for ethical reasons and lack of measurement of drug concentrations in the synovial fluid and inherent weaknesses of the Naranjo scale.  Nonetheless, we do feel that this report would orthopedicians to this possibility and prevent unnecessary treatments and invasive procedures.
The authors would like to thank Antalya Memorial Hospital's Chief of Medicine, Dr. Sevim Suekinci for providing the necessary setting for the study and our English editor Taylan Alpaslan for his work. The junior authors also would like to thank our senior author, Ahmet Turan Aydin for his leadership and devotion.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.